Selective serotonin reuptake inhibitor discontinuation syndrome

Three cases presenting to a neurologic practice

R. A. Rivas-Vazquez, E. J. Carrazana, Gustavo Rey, S. D. Wheeler

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

BACKGROUND- Discontinuation syndromes have been noted for various classes of psychotropic medication and have now been observed for selective serotonin reuptake inhibitors (SSRIs) and other new serotonergic antidepressants. REVIEW SUMMARY- SSRIs and other new antidepressants are increasingly being used for neurologic disorders as well as for depression and anxiety, which frequently coexist with these illnesses. Recently, a discontinuation syndrome was identified after abrupt and even tapered withdrawal from these agents. The syndrome presents with somatic symptoms of disequilibrium, gastrointestinal symptoms, flu-like symptoms, disrupted sleep, and sensory disturbances as well as psychological symptoms of irritability, crying spells, and anxiety or agitation. These symptoms, which usually appear within 1 to 3 days after the last dose, are usually mild and transient but can be more severely distressing and debilitating and lead to disruption of social or occupational activities. When intervention is required, the primary strategy entails reinstituting the SSRI and, if appropriate, commencing a slow and gradual tapering schedule. We review the cases of three patients with SSRI discontinuation syndrome who presented to the clinic with neurologic complaints. CONCLUSION- The primary prevention strategy for discontinuation syndrome is to avoid abrupt discontinuation of antidepressant medication, particularly for agents demonstrating a pharmacologic profile of a short half-life and no active metabolites. Awareness of SSRI discontinuation syndrome facilitates rapid identification and effective intervention as well as improved prevention through patient education.

Original languageEnglish (US)
Pages (from-to)348-352
Number of pages5
JournalNeurologist
Volume6
Issue number6
StatePublished - 2000
Externally publishedYes

Fingerprint

Serotonin Uptake Inhibitors
Nervous System
Antidepressive Agents
Anxiety
Crying
Patient Education
Primary Prevention
Nervous System Diseases
Half-Life
Appointments and Schedules
Sleep
Depression
Psychology

Keywords

  • Discontinuation syndrome
  • Downregulation
  • Selective serotonin reuptake inhibitor

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Selective serotonin reuptake inhibitor discontinuation syndrome : Three cases presenting to a neurologic practice. / Rivas-Vazquez, R. A.; Carrazana, E. J.; Rey, Gustavo; Wheeler, S. D.

In: Neurologist, Vol. 6, No. 6, 2000, p. 348-352.

Research output: Contribution to journalArticle

Rivas-Vazquez, R. A. ; Carrazana, E. J. ; Rey, Gustavo ; Wheeler, S. D. / Selective serotonin reuptake inhibitor discontinuation syndrome : Three cases presenting to a neurologic practice. In: Neurologist. 2000 ; Vol. 6, No. 6. pp. 348-352.
@article{fa7d79aa9456411bb6fbbac70abd97e6,
title = "Selective serotonin reuptake inhibitor discontinuation syndrome: Three cases presenting to a neurologic practice",
abstract = "BACKGROUND- Discontinuation syndromes have been noted for various classes of psychotropic medication and have now been observed for selective serotonin reuptake inhibitors (SSRIs) and other new serotonergic antidepressants. REVIEW SUMMARY- SSRIs and other new antidepressants are increasingly being used for neurologic disorders as well as for depression and anxiety, which frequently coexist with these illnesses. Recently, a discontinuation syndrome was identified after abrupt and even tapered withdrawal from these agents. The syndrome presents with somatic symptoms of disequilibrium, gastrointestinal symptoms, flu-like symptoms, disrupted sleep, and sensory disturbances as well as psychological symptoms of irritability, crying spells, and anxiety or agitation. These symptoms, which usually appear within 1 to 3 days after the last dose, are usually mild and transient but can be more severely distressing and debilitating and lead to disruption of social or occupational activities. When intervention is required, the primary strategy entails reinstituting the SSRI and, if appropriate, commencing a slow and gradual tapering schedule. We review the cases of three patients with SSRI discontinuation syndrome who presented to the clinic with neurologic complaints. CONCLUSION- The primary prevention strategy for discontinuation syndrome is to avoid abrupt discontinuation of antidepressant medication, particularly for agents demonstrating a pharmacologic profile of a short half-life and no active metabolites. Awareness of SSRI discontinuation syndrome facilitates rapid identification and effective intervention as well as improved prevention through patient education.",
keywords = "Discontinuation syndrome, Downregulation, Selective serotonin reuptake inhibitor",
author = "Rivas-Vazquez, {R. A.} and Carrazana, {E. J.} and Gustavo Rey and Wheeler, {S. D.}",
year = "2000",
language = "English (US)",
volume = "6",
pages = "348--352",
journal = "Neurologist",
issn = "1074-7931",
publisher = "Lippincott Williams and Wilkins",
number = "6",

}

TY - JOUR

T1 - Selective serotonin reuptake inhibitor discontinuation syndrome

T2 - Three cases presenting to a neurologic practice

AU - Rivas-Vazquez, R. A.

AU - Carrazana, E. J.

AU - Rey, Gustavo

AU - Wheeler, S. D.

PY - 2000

Y1 - 2000

N2 - BACKGROUND- Discontinuation syndromes have been noted for various classes of psychotropic medication and have now been observed for selective serotonin reuptake inhibitors (SSRIs) and other new serotonergic antidepressants. REVIEW SUMMARY- SSRIs and other new antidepressants are increasingly being used for neurologic disorders as well as for depression and anxiety, which frequently coexist with these illnesses. Recently, a discontinuation syndrome was identified after abrupt and even tapered withdrawal from these agents. The syndrome presents with somatic symptoms of disequilibrium, gastrointestinal symptoms, flu-like symptoms, disrupted sleep, and sensory disturbances as well as psychological symptoms of irritability, crying spells, and anxiety or agitation. These symptoms, which usually appear within 1 to 3 days after the last dose, are usually mild and transient but can be more severely distressing and debilitating and lead to disruption of social or occupational activities. When intervention is required, the primary strategy entails reinstituting the SSRI and, if appropriate, commencing a slow and gradual tapering schedule. We review the cases of three patients with SSRI discontinuation syndrome who presented to the clinic with neurologic complaints. CONCLUSION- The primary prevention strategy for discontinuation syndrome is to avoid abrupt discontinuation of antidepressant medication, particularly for agents demonstrating a pharmacologic profile of a short half-life and no active metabolites. Awareness of SSRI discontinuation syndrome facilitates rapid identification and effective intervention as well as improved prevention through patient education.

AB - BACKGROUND- Discontinuation syndromes have been noted for various classes of psychotropic medication and have now been observed for selective serotonin reuptake inhibitors (SSRIs) and other new serotonergic antidepressants. REVIEW SUMMARY- SSRIs and other new antidepressants are increasingly being used for neurologic disorders as well as for depression and anxiety, which frequently coexist with these illnesses. Recently, a discontinuation syndrome was identified after abrupt and even tapered withdrawal from these agents. The syndrome presents with somatic symptoms of disequilibrium, gastrointestinal symptoms, flu-like symptoms, disrupted sleep, and sensory disturbances as well as psychological symptoms of irritability, crying spells, and anxiety or agitation. These symptoms, which usually appear within 1 to 3 days after the last dose, are usually mild and transient but can be more severely distressing and debilitating and lead to disruption of social or occupational activities. When intervention is required, the primary strategy entails reinstituting the SSRI and, if appropriate, commencing a slow and gradual tapering schedule. We review the cases of three patients with SSRI discontinuation syndrome who presented to the clinic with neurologic complaints. CONCLUSION- The primary prevention strategy for discontinuation syndrome is to avoid abrupt discontinuation of antidepressant medication, particularly for agents demonstrating a pharmacologic profile of a short half-life and no active metabolites. Awareness of SSRI discontinuation syndrome facilitates rapid identification and effective intervention as well as improved prevention through patient education.

KW - Discontinuation syndrome

KW - Downregulation

KW - Selective serotonin reuptake inhibitor

UR - http://www.scopus.com/inward/record.url?scp=0033653862&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033653862&partnerID=8YFLogxK

M3 - Article

VL - 6

SP - 348

EP - 352

JO - Neurologist

JF - Neurologist

SN - 1074-7931

IS - 6

ER -